A short entry on drug interactions is crucial at this point.
Listening to your individual stories I experience moments of clarity that often need sharing. The issue of drug interactions is the result of one such moment.
I get hundreds of e-mails every day. I consider myself fortunate that so many people from around the country trust my judgment to give them advice on practically everything dealing with our day to day life. I respect and appreciate all your e-mails and your wonderful and open willingness to share your issues and lives with me.
That is why I make it a point to answer every e-mail.
Last week I must have received at least 10 e-mails that carried the common thread of the drug interaction issue.
Most of the people who wrote did not even make the connection between the symptoms they were describing and the possibility they were caused by drug interactions. Some did realize some of the problems they described were caused by the very medications they were taking to make other symptoms go away, yet they could not figure out how to protect themselves from falling further into the trap of treating one ‘drug created problem’ with another drug.
I’ll give you an example:
A 50 year old woman wrote to me that since her hysterectomy at the age of 39, she had taken Premarin and more recently switched to the bioidentical Estratest (combination of Estradiol and testosterone).
While her hot flashes and night sweats seemed a bit better, she had been gaining lots of weight which only created more physical and emotional problems for her.
In addition she was suffering from a manic-depressive disorder that was treated with the drug Depakote. She suspected the Depakote was not exactly helping the situation but had not been able to figure out what to do and found herself caught in a spinning cycle. She wanted to know if there was any advice I could give her.
The first thing I recommended was that she work with her doctor to decrease and eventually eliminate the Depakote which is a heavy duty drug that not only dulls our senses but also makes us gain enormous amounts of weight.
While she may be in need of some type of drug to control her mania, she may be paying too high a price with the Depakote. We need to learn to balance the positives we get from a treatment choice against the negatives.
I also thought she needed to reevaluate the type and preparations of bioidentical hormones she was using.
Estratest is a commercially available preparation of Estradiol and testosterone and the results are often harsh and they certainly interact with Depakote.
Another potential source of problems in this woman’s case could easily be her thyroid. The thyroid slows down when estrogen and progesterone are out of the picture and when life’s stresses get insurmountable. While the blood tests may be normal, the person may not be.
The reason I used the above example for you is that this woman really represents a growing trend. America is consuming more and more drugs; antidepressants, anti osteoporosis, bioidentical hormones, supplements, vitamins, you name it.
Which brings me to the next patient story I wanted to share with you today.
A woman who used to be my patient would come in to my office every few months and spend the whole visit with me agonizing over her discomfort about taking bioidentical hormones to eliminate hot flashes and night sweats.
I would consistently tell her what I say to everyone: “If you aren’t comfortable just don’t do it”.
I have no personal interest in anyone taking anything and that certainly includes bioidentical hormones. Believe me, I am not short of people who swear by them and take them with the utmost of faith, myself included.
The strange thing about this woman was that at the same time that she was questioning me about taking the bioidentical hormones, she was seeing a diet doctor in the city.
The doctor gave her these brown unlabeled capsules she took three times a day with meals.
When I asked her what was in them she casually dismissed my question by saying they were “just” diet pills.
I asked her if she was afraid of what they could be doing to her and she emphatically said no. I asked if she knew what was in those pills and she said no.
I asked her if she trusted the diet doctor whose livelihood came from selling these unidentified capsules to care about her wellbeing and safety and she emphatically said yes.
Since listening to your body, taking responsibility for your health and living life is such an important component of my working relationship with my patients it was clear that eventually she and I would have to part ways.
Everything we consume interacts and affects our wellbeing.
While we all understand the simple fact that what we eat directly affects how we feel, we must stop and take responsibility for the fact that all the medications, drugs, vitamins, supplements, miracle cures and yes even bioidentical hormones, work together and against each other.
So please stop taking things blindly and stop walking out of your doctor’s office satisfied he/she gave you another prescription for another ailment you can certainly do without!
Let’s see how we feel when we take fewer medications and spend more time becoming aware of how our bodies react to good things like, good food, exercise, sleep and love.